Alert archive / Minnesota / Beach Hazards Statements in 2018
Beach Hazards Statement 1, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jun 1, 2018, 3:20 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 1, 2018, 4:00 AM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2018, 3:20 AM CDT (08:20 UTC)
- In effect from
- Jun 1, 2018, 4:00 AM CDT
- Expired
- Jun 1, 2018, 9:00 PM CDT
- In force
- 17 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
959 WHUS43 KDLH 010820 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 320 AM CDT Fri Jun 1 2018 ...HIGH RISK OF RIP CURRENTS TODAY AND THIS EVENING... .Strong northeast winds will continue across the western tip of Lake Superior today and this evening. Wind speeds will reach up to 30 knots at times, as waves build to 4 to 6 feet. MNZ037-WIZ001-020200- /O.NEW.KDLH.BH.S.0001.180601T0900Z-180602T0200Z/ Carlton/South St. Louis-Douglas- 320 AM CDT Fri Jun 1 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...Park Point Beach and Wisconsin Point. * TIMING...Today into this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$
3 follow-up statements
583 WHUS43 KDLH 011455 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 955 AM CDT Fri Jun 1 2018 ...HIGH RISK OF RIP CURRENTS TODAY AND THIS EVENING... .Strong northeast winds will continue across the western tip of Lake Superior today and this evening. Wind speeds will reach up to 30 knots at times, as waves build to 4 to 6 feet. MNZ037-WIZ001-012300- /O.CON.KDLH.BH.S.0001.000000T0000Z-180602T0200Z/ Carlton/South St. Louis-Douglas- 955 AM CDT Fri Jun 1 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * LOCATIONS...Park Point Beach and Wisconsin Point. * TIMING...Today into this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ G2
118 WHUS43 KDLH 012036 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 336 PM CDT Fri Jun 1 2018 ...HIGH RISK OF RIP CURRENTS TODAY AND THIS EVENING... .Strong northeast winds will continue across the western tip of Lake Superior through this evening. Wind speeds will reach up to 30 knots at times, as waves build to 3 to 6 feet. MNZ037-WIZ001-020200- /O.CON.KDLH.BH.S.0001.000000T0000Z-180602T0200Z/ Carlton/South St. Louis-Douglas- 336 PM CDT Fri Jun 1 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * LOCATIONS...Park Point Beach and Wisconsin Point. * TIMING...Today into this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ G2
273 WHUS43 KDLH 020209 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 909 PM CDT Fri Jun 1 2018 MNZ037-WIZ001-020315- /O.EXP.KDLH.BH.S.0001.000000T0000Z-180602T0200Z/ Carlton/South St. Louis-Douglas- 909 PM CDT Fri Jun 1 2018 ...BEACH HAZARDS STATEMENT HAS EXPIRED... The Beach Hazards statement has been allowed to expire this evening. Strong northeast winds are expected to continue into Saturday, producing large waves along Park Point Beach. Another Beach Hazards statement for hazardous swimming conditions due to large waves and strong rip currents may be needed for Saturday. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 1, 12:46 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 1, 12:46 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1246 AM CDT Fri Jun 1 2018 .UPDATE... Issued at 1245 AM CDT Fri Jun 1 2018 Updated aviation section below for the 06Z TAF update. UPDATE Issued at 645 PM CDT Thu May 31 2018 Updated aviation section below for the 00Z TAF update. && .SHORT TERM...(This evening through Friday) Issued at 302 PM CDT Thu May 31 2018 An area of low pressure situated over east-central Ontario Canada will continue to shift eastward this evening, which will bring the associated northwest flow, cold air advection, and cyclonic flow that helped to bring scattered showers this afternoon away from the Northland. This will gradually diminish these rain showers through the evening. Once the cyclonic flow from the low moves out of the region, high pressure is progged to develop just west of Hudson Bay, and nose into the region through the day Friday. Cloud cover will primarily partly to mostly cloudy tonight across the Northland as winds veer from the northeast overnight due to this high pressure, leading to on-shore flow and cooler temperatures by Lake Superior due to a lake breeze Friday. Overnight lows will range from the lower to middle 40s near Lake Superior, into the upper 40s to lower 50s further inland. High pressure will remain in control through the day Friday, with skies gradually becoming partly to mostly sunny by the afternoon. The aforementioned northeast flow will lead to some much cooler temperatures over adjacent areas of Lake Superior, with highs in the lower to middle 50s along the Lake, and the upper 60s to lower 70s away from the lake. Due to the northeasterly flow, winds will likely be breezy downwind of Lake Superior due to the favorable fetch, with gusts around 20 to 30 mph, especially over the Twin Ports. .LONG TERM...(Friday night through Thursday) Issued at 302 PM CDT Thu May 31 2018 Low pressure will be over the Northern Plains Friday evening with an upper trough over the Rockies. These features will be moving east Friday night into Saturday. Strong storms will develop over North Dakota Friday afternoon and move east toward the Northland overnight. Instability is rather low over the Northland Friday night but a strong low level jet should keep storms going at least into our western CWA by late Friday night. The severe storm threat is low. Showers and some thunderstorms will continue east through much of the area on Saturday into Saturday evening, then decrease from west to east Saturday evening into the overnight. The GFS cuts off the upper trough over our area late Saturday night and the NAM does this a bit later and further east but the ECMWF and Canadian models keep the trough open and are a bit faster. We do have a chance for showers into Sunday over portions of the Northland but the ECMWF suggests most areas will be dry by afternoon. Saturday will be quite cool with brisk off-lake winds. An upper level ridge will move toward then over the region Sunday night into Tuesday providing dry conditions and temperatures near or a bit above normal. The next chance for showers/storms will occur mid week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1245 AM CDT Fri Jun 1 2018 VFR with increasing chances for MVFR/IFR overnight, mainly in the form of ceilings, as winds switch out of the northeast as a cold front crosses. Conditions improve Friday morning and eventually become all VFR by afternoon. Gusty northeast winds of 20-25 kt are likely for the much of the TAF period at KDLH. && .PRELIMINARY POINT TEMPS/POPS... DLH 44 51 42 55 / 30 0 0 70 INL 47 66 46 61 / 10 0 10 70 BRD 53 69 51 65 / 10 0 50 80 HYR 47 67 48 69 / 30 0 0 60 ASX 43 52 40 62 / 40 0 0 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...Small Craft Advisory until 10 PM CDT Saturday for LSZ121-144>148. && UPDATE...Wolfe SHORT TERM...JTS LONG TERM...Melde AVIATION...Wolfe
Hazardous weather outlook, May 31, 3:44 PM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 344 PM CDT Thu May 31 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 344 PM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight An isolated thunderstorm is possible into early evening over northwest Wisconsin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible west of an International Falls to Siren line late Friday night and over much of the Northland Saturday into Saturday evening. Severe storms are not expected. Thunderstorms will again be possible Wednesday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-011030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 344 PM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight East to northeast winds will be on the increase mid to late evening creating hazardous conditions, especially for small craft. A Small Craft Advisory is in effect from Two Harbors to the Twin Ports and along the South Shore. See the latest Nearshore Marine Forecast and Marine Weather Message for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday East to northeast winds will create a prolonged period of hazardous conditions over portions of western Lake Superior. Small Craft Advisories are in effect into Saturday evening and other may be needed. See the latest Nearshore Marine Forecast and Marine Weather Message for more details. Thunderstorms are possible on Saturday and Saturday evening and again Wednesday. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.